Hail, Kandiyohi
- When
- July 4, 5:10 PM CST
- Where
- Kandiyohi County, 6.72 mi W of New London
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 45.306, -95.088
During the afternoon of Tuesday, July 4th, thunderstorms developed in portions of west central and southwest Minnesota. A few storms near New London became severe and produced up to hen egg size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the afternoon of Tuesday, July 4th, thunderstorms developed in portions of west central and southwest Minnesota. A few storms near New London became severe and produced up to hen egg size hail. These storms were nearly stationary but redevelopment was noted from outflow boundaries from previous storms. Most of the activity decreased after sunset.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 4, 2:26 PM CST, 2 hours 44 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 326 PM CDT Tue Jul 4 2017 .SHORT TERM...(This evening through Wednesday) Issued at 325 PM CDT Tue Jul 4 2017 The next 36 hours will have plenty of instability for thunderstorms, but little in the way of forcing or deep layer shear to justify a legitimate severe weather threat. This explains why SPC has outlooked the rest of today and tomorrow with marginal risk of severe weather. HiRes models continue the trend of less and less storms later this afternoon across central and eastern Minnesota, so feel quite confident that most locations will remain dry through sunset this evening. A much better chance for storms comes later tonight as a weakening cold front moves in from the Dakotas. This boundary is already producing some convection, and HiRes models show more widespread precip developing later tonight. For that reason increased pops overnight. This boundary will stall out across the region on Wednesday and will be the focus for any storms that develop throughout the day. Continued with a slight chance for storms across much of the region since it is unclear where exactly this boundary will set up, and how much low level convergence will still exist a long it. Forecast soundings show another conditionally unstable environment with 3000 J/Kg of MLCAPE developing during the afternoon, but the deep layer shear remains week so any updraft that does develop should quickly become precip-loaded and weaken. The severe weather threat tomorrow will be short-lived pulse-severe storms capable of some large hail and perhaps a wet microburst. Organized severe weather is not expected. .LONG TERM...(Wednesday night through Tuesday) Issued at 325 PM CDT Tue Jul 4 2017 Main concern is threat of storms late tomorrow night into Thursday. After that, it looks like a day or so of dry weather, followed by a rather unsettled pattern in nw flow. Severe weather appears to be a good bet Thursday. Models are in good agreement that a strong trough associated with northern Alberta upper low will swing across MN/WI on Thursday. Upper wind max appears to be around 80 knots, and winds at 850 are around 35-40 knots. Surface trough intensifies accordingly on Thursday. Given decent speed and directional shear, throw in abundant moisture, steep lapse rates etc, and severe weather should develop midday Thursday. After the storms, late Thursday night into Friday night should be dry. For Saturday and beyond, it seems the longer range models are in better agreement that the western ridge may stay far enough west so that nw flow will persist across the area with frequent short waves into early next week. The European is a little more aggressive early next week with edging the ridge axis closer to us, but it still has us in nw flow next Monday. The GFS flattens the ridge and turns the flow more westerly over us in six to seven days a day more quickly than the EC, but either way, we'll still be susceptible to the occasional short wave in w or nw flow into early next week. Timing of these features is not really fruitful, so have a variety of 20-30% pops for Saturday through Tuesday. Beyond next Tuesday, there remains a significant question as to how much the ridge will build into our area, since models the past few days have been trying to expand the upper high too quickly. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1243 PM CDT Tue Jul 4 2017 VFR conditions and southerly winds this afternoon. There's a chance for a stray thunderstorm, but they will be very widely scattered so did not have confidence to include mention in the TAFs. There is a better chance for showers and storms later this evening and overnight as a cold front moves down from North Dakota. A few lingering showers are possible on Wednesday, but again they will be widely scattered. KMSP... Removed thunder mention this afternoon based on the current trends and HiRes models. A better chance will be around midnight tonight as the boundary currently located over North Dakota, reaches east central Minnesota and brings a few showers and thunderstorms. Could have some showers throughout the day on Wednesday, but confidence in timing and coverage is too low to mention in the TAFs at this time. /OUTLOOK FOR KMSP/ Thu...Mainly VFR. -TSRA/MVFR possible. Wind SW bcmg NW at 10 kts. Fri...VFR. Wind NW at 10G15 kts. Sat...VFR. Wind S at 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JRB LONG TERM...TDK AVIATION...JRB
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 230 PM CDT Tue Jul 4 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 051930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 230 PM CDT Tue Jul 4 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to hold off until after 10 pm for most locations. A few storms will move through from northwest to southeast overnight and could be strong to severe and produce heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe weather appears likely on Thursday, especially east of I-35. Thunderstorms are possible for Wednesday and Thursday. There is a marginal risk of severe thunderstorms on Wednesday. There is an enhanced risk of severe thunderstorms on Thursday in west central Wisconsin, with a slight risk in portions of east central and south central Minnesota. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed Thursday. jrb
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 555 PM CDT TUE JUL 4 2017 MNZ057-042330- Kandiyohi- 555 PM CDT TUE JUL 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KANDIYOHI COUNTY... At 554 PM CDT, a strong thunderstorm was located over Spicer, or 7 miles north of Willmar, moving northeast at 15 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Willmar, New London, Spicer and Green Lake. This includes U.S. Highway 71 between mile markers 127 and 136. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4515 9498 4520 9510 4531 9503 4528 9485 TIME...MOT...LOC 2254Z 206DEG 11KT 4523 9500 BORGHOFF
The Minneapolis radar (KMPX), 130 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
A severe downburst wind caused a large tree to blow down south of Silver Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712628, 698022, 698023, 698026, 698025, 698024, 698027, 698029, 698028, 712638.